Filter by keywords:



Retrieving documents. Please wait...

1/340. granuloma annulare: an elastic tissue disease? Case report and literature review.

    granuloma annulare (GA) is a condition characterized by the presence of palisading granulomas usually in the dermis. Traditionally, the histopathological changes are described as consisting of focal degeneration of dermal collagen fibers. However, no convincing evidence for such alteration is found in the literature. A histopathological study was done to ascertain the nature of the dermal abnormality. Ten skin biopsies showing lesions of GA were studied by light and electron microscopy. On light microscopy, all lesions showed focal dermal degeneration with near total loss of elastic fibers. Ultrastructural examination in nine cases demonstrated degenerated elastic fibers with loss of peripheral microfibrils and abnormal elastic matrix. The degenerated elastic fibers were surrounded by intact collagen fibers. These findings show that the main alteration in GA is elastic fiber degeneration and strongly suggest that the primary target leading to the development of this disorder is injury to the elastic tissue. ( info)

2/340. Pseudoporphyria associated with Relafen therapy.

    Various oral medications including nonsteroidal anti-inflammatory drugs (NSAIDs) have been associated with pseudoporphyria, although the pathogenetic basis has not been elucidated. A novel NSAID nabumetone (Relafen) has become popular because of its minimal gastrointestinal side effects. Its association with pseudoporphyria is not reported save for its listing in the Physician's Desk Reference (PDR) as a possible side effect. Biopsies of lesional skin from 4 patients manifesting blisters and erosions on the hands and face within 4 months of starting nabumetone were submitted for light microscopic and immunofluorescent (IF) studies. Histories and serology were obtained. Two patients had rheumatoid arthritis (RA), 1 had mixed connective tissue disease (MCTD), and 1 received diltiazem. All 4 had antinuclear antibodies. Characteristic clinical, light microscopic and IF features in the absence of elevated urine porphyrin levels confirmed a diagnosis of pseudoporphyria in all 4 patients. Biopsies in three patients showed features attributed to underlying connective tissue disease (CTD), including ectasia of the superficial vascular plexus, mild leukocytoclastic vasculitis, superficial and deep perivascular lymphocytic infiltrates with dermal mucinosis, granular deposition of IgM along the dermoepidermal junction indicative of a positive lupus band test, and of IgG and C5b-9 within keratinocytes. Nabumetone (Relafen) can provoke pseudoporphyria; an underlying CTD diathesis may be a predisposing factor. ( info)

3/340. Lupus-like syndrome caused by 5-aminosalicylic acid in patients with inflammatory bowel disease.

    BACKGROUND: Although 5-aminosalicylic acid (5-ASA) preparations used to treat inflammatory bowel disease are reported to have fewer side effects than sulphasalazine, increased clinical use of these compounds has resulted in increased reports of significant side effects. OBJECTIVE: To report four patients with antinuclear antibody-positive migratory arthralgias and acute inflammation unrelated to the underlying inflammatory bowel disease, fulfilling the criteria of a drug-induced lupus-like syndrome. SETTING: A university-affiliated teaching hospital. INTERVENTION: Cessation of treatment with 5-ASA compounds. RESULTS: The cases described constitute a drug-induced lupus-like syndrome. All patients improved rapidly after discontinuation of 5-ASA compounds. CONCLUSIONS: Reversible lupus-like syndrome appears to be a rare but significant side effect of 5-ASA compounds. patients treated with 5-ASA compounds who experience acute inflammatory symptoms or clinical deterioration not related to their gastrointestinal disease should be screened to rule out a lupus-like reaction. ( info)

4/340. octreotide treatment of chronic intestinal pseudoobstruction secondary to connective tissue diseases.

    Chronic intestinal pseudoobstruction (CIPO) is a rare syndrome that may occur in association with connective tissue diseases (CTD). Effective management is a major challenge. We report 3 cases in which subcutaneous octreotide was efficacious in the treatment of digestive symptoms in CIPO. In 2 of the 3 cases, previous treatment with domperidone, cisapride, or erythromycin had been unsuccessful. All 3 patients underwent a regimen of oral antibiotics along with octreotide to stimulate small bowel motility. The effects of octreotide were evident within 48 hours after the first injection in all patients. In 2, the efficacy seemed to decrease after 1 week and 6 months respectively, but increasing the dosage led to another remission. CIPO in CTD is a severe condition that can evolve regardless of the underlying disease activity. octreotide appears to be efficacious in improving both clinical symptoms and manometric patterns. When its therapeutic effect diminishes, increasing the dosage can be useful. ( info)

5/340. Hemophilic pseudotumor of the soft tissue of the hand: a case report.

    A 25-year-old, right hand dominant man with a history of hemophilia a, presented with an enlarging 2 x 3.5 cm mass on the dorsum of his dominant hand following minor trauma. factor viii activity level was 12 percent of normal. A diagnosis of hemophilic pseudotumor was made and the mass continued to enlarge despite medical management. Surgical intervention was carried out in order to prevent impending skin necrosis or rupture. The patient was treated by surgical excision of the lesion along with factor replacement therapy. The patient's symptoms resolved and he had no recurrence of the tumor. ( info)

6/340. Mid-dermal elastolysis associated with Hashimoto's thyroiditis.

    We report the case of a 38-year-old Caucasian female presenting asymptomatic plaques of fine wrinkling and perifollicular papular protrusions especially on the trunk. Histological examination evidenced loss of elastic fibers in the mid-dermis due to elastophagocytosis, with giant cells and granuloma formation. Moreover, elevated titers of thyroid autoantibodies were detected and thyroid ultrasound revealed echo-poor tissue. These findings met the diagnoses of mid-dermal elastolysis and Hashimoto's thyroiditis. This association has not been reported before. We present a comprehensive overview of the literature and discuss the pathogenetic aspects of mid-dermal elastolysis and the significance of the association with Hashimoto's thyroiditis. ( info)

7/340. Spontaneous dissection of three major coronary arteries subsequent to cystic medial necrosis.

    This case report describes the devastating consequences of spontaneous coronary dissection in a 36-year-old female patient. Surgical revascularization was attempted, but diffuse myocardial infarction developed. The patient was bridged to heart transplantation but died secondary to multiple organ failure. To our knowledge, this is the only reported case of spontaneous dissection of the three main coronary arteries due to severe cystic medial necrosis. ( info)

8/340. sarcoidosis associated with connective tissue diseases: report of 3 cases.

    Disease activity in Japanese sarcoidosis patients is generally mild. However, the pulmonary sarcoidosis coexisting with connective tissue disease is likely to be progressive. We report here three cases of sarcoidosis coexisting with connective tissue diseases, who developed pulmonary manifestations from stage II to stage III. ( info)

9/340. A case of acquired partial lipodystrophy associated with localized scleroderma and undifferentiated connective tissue disease.

    The authors describe a case of a 43-year-old woman affected by acquired partial lipodystrophy associated with localized scleroderma and undifferentiated connective tissue disease. Moreover, they review the literature on pathogenetic mechanisms suspected to be involved in partial lipodystrophy and their association with autoimmune diseases. ( info)

10/340. Pseudocyst formation after abdominoplasty--extravasations of Morel-Lavallee.

    A soft tissue injury can lead to the formation of a pseudocyst in the subcutaneous adipose tissue, due to a seroma, haematoma or fat necrosis. These cysts were first described in 1853 by the French physician Morel-Lavallee. He observed the phenomenon in the lower limb in women after a tangential trauma with separation of the fatty layers. A similar condition can occur following surgery of the abdomen, when performing liposuction and subcutaneous dissection with a large dead space. In this report we present two cases with large pseudocysts in the abdominal wall, which were seen in long term follow-up after an abdominoplasty performed elsewhere. The pathogenesis, the treatment and the literature are discussed. ( info)
| Next ->


Leave a message about 'Connective Tissue Diseases'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.